The use of zidovudine (AZT) for the treatment of acquired immunodeficiency syndrome (AIDS) induces a DNA-depleting mitochondrial myopathy, which is histologically characterized by the presence of muscle fibers with "ragged-red"-like features, red-rimmed or empty cracks, granular degeneration, and rods (AZT fibers). Because dysfunctioning muscle mitochondria may lead to defects of beta-oxidation of fatty acids, we examined the degree of neutral fat accumulation and muscle carnitine levels in the muscle biopsy specimens from 21 patients with AZT-induced myopathic symptoms of varying severity. Six patients with no AZT fibers had normal endomyofibrillar lipid deposits and muscle carnitine levels; 7 patients with fewer than 5 AZT fibers per field had a mild (+) to moderate (++) increase in lipid droplets, and reduced muscle carnitine levels (3 patients); and 8 patients with more than 5 AZT fibers had severe muscle changes, a ++ to marked ( ) increase in lipid droplets, and reduced muscle carnitine levels (6 patients). Serial sections showed lipid globules often within "cracks" or vacuoles of the abnormal muscle fibers. We conclude that the muscle mitochondrial impairment caused by AZT results in (1) accumulation of lipid within the muscle fibers owing to poor utilization of long-chain fatty acids, (2) reduction of muscle carnitine levels probably due to decreased carnitine uptake by the muscle, and (3) depletion of energy stores within the muscle fibers. The findings may have potential therapeutic implications in the treatment of AZT-induced myopathic symptoms using oral carnitine supplementation.